Discussions that mention norvasc

High & Low Blood Pressure board


[QUOTE=Vanessa74;3388978]Beth,

Thank you SO SO much - I was sitting here crying and feeling like I was going a little 'crazy' - because for the first week of taking the PPI's I felt GREAT - and then the new breathing problems started. I was beginning to think it was all in my head....

Vanessa, thank you. Sometimes I think I talk too much and people think I'm a nut case, and not credible. I appreciate your feedback and would hope you would feel free to tell me when I'm out of line and/or off the wall. Feedback is critical to the well being of this board...because as we like to say here, "everyone is different". And for the record, at one time or other, most of us have been told by our doctors that it's all in our head....:mad::mad::mad:.

[QUOTE]...When I mentioned the PPI's and Toprol to my Dr. and what I felt were 'side effects' - he bascially told me I am anxious and gave me anxiety medicine... DOES NOT HELP ME BREATH ANY BETTER????

Well, I'm relieved to know I mentioned the anxiety side effect given your symptoms and your doctor's comments. Both the toprol (beta blocker) and/or the ppi could give you breathing problems. I know they say on the package inserts/pharmacy sheets that some of these side effects go away, but in three years, I've never found that to be the case...they only got worse for me.

[QUOTE]I am terrified that if I stay on the Toprol my breathing problems will become irreversible :(:( but my Dr. (my third one in 1 year) - is not taking me seriously and does not want to stop the Toprol -- my B/P is REALLY high so I can't just wean myself off without something to replace it.

Some side effects are irreversible, some go away within hours after discontinuing the med, and some take several months to disappear...I had horrible breathing problems on my beta blocker (atenolol), but I think they went away within the month...I'm not sure as I disco'd due to multiple falls and suicidal tendencies, but I was breathing ok within a short period of time.

Why does your doctor want you on a beta blocker? Do you have heart problems? Other health conditions? I had problems with intolerable side effects with 4 families of meds, but the family I had the least severe problems was with amlodipine....mind you some find this med HORRIBLE but if I would choose, to go on a med again, it would be a VERY small dose of this calcium channel blocker.

[QUOTE]...I stopped the PPI today - I want to try and deal with one thing at a time.

Given the multiple side effects of both meds, I think that is a good idea...it's what I would do. I don't know what your history with gastrointestinal problems is/was but I do know that my acid reflux disappeared for three years when I started using my cpap, only to reappear again when I started taking norvasc. One of the posters on this board recognized the source of my problem right away. Stopped the norvasc, and the acid reflux disappeared.

[QUOTE]...You are RIGHT - no matter WHAT is causing our breathing problems - BREATHING BETTER is what I live for right now. It was actually my New Year's Resolution :(

Vanessa, you will breath better. The fact that you've identified a breathing problem is a good start! And you've got a wealth of people with personal experience on these boards!

And thanks for the thanks...it means alot! Many of us post to find our own solutions, and many of us post because we don't want others to go through the hell we have been through. When we're able to share info that may help others, we help ourselves.

Take care and best of luck. Do let us know what you learn as we can all benefit.

Bethsheba
[QUOTE=Vanessa74;3390287]Thanks Beth :) :)...
Vanessa, you are so very welcome!

[QUOTE]I was put on Toprol 4 years for HBP - started at 25 mg and then increased to 50mg 1 & 1/2 years ago. He had originally started me on Verapamil (a CCB) - but I had an 'adverse reaction' to that after being on it for 2 weeks - severe upper chest tightness that landed me in the ER - so that is when I was switched to Toprol.

Well, I'd definitely stay away from amlodipine/norvasc, which is a ccb, unless you id exactly what's causing the problem...famnd may be able to give you more info on that.

[QUOTE]....I did some research and found Toprol can cause breathing problems so brought this up to my Dr. right away.

Good! We need to do a better job of educating our doctors.

[QUOTE]...He sent me to a pulmonologist for a second PFT in 4 years - and all was normal -- BUT the pulmonologist increased my asthma meds anyway and told me OFF TOPROL now..... Told me I did not need to wean????

I've been seeing a pulmonolgist, too, since he is my sleep medicine specialist. He told me I didn't have asthma and said my lungs were fine. Duh??? Then why couldn't I breath??? I went back and forth between my primary and my specialist only to find the answers on my own. As far as weaning off of a beta blocker, from what I've read, it's dangerous not to do so....one reason is that not all heart problems are identified by doctors and if there is an underlying heart problem, it could be fatal. I think you've learned about the other reasons why one should wean...and personally, I think the dosage, whether small or large, is irrelevant.

[QUOTE]...So back to my regular Dr. and even though he said my PFT looked normal and like I do not have asthma??? He took me off Toprol over only a 4 day period of time (worse withdrawl I have ever had - horrific) - then tried on Diovan 80 mg (could not tolerate, cough and chest tightness), then on to Diazide HCT (made me feel awful)....

Both diovan (valsartan) and hct list breathing problems as side effects, by the way.

[QUOTE]... When I went back to try something ELSE - he put me back on a low does of Toprol after being completely off it for a couple of weeks because he felt that if it was the Toprol causing the breathing problems I would be breathing better after two weeks (I wasn't really breathing too much better)....

It takes at least a week for toprol to lower pressures...I doubt very much that 4 days after disco'ing toprol you'd be breathing better. From personal experience with a variety of side effects, after discoing a drug, some side effects would start to diminish within hours...but some took longer. When I disco'd my ccb, due to sleep problems, I slept all the night the first few nights (probably because I was so sleep deprived)...but it took over 6 weeks before I started sleeping though the night EVERY night. Another example I can offer is a friend, a nurse actually, who developed a terrible rash on her face. It took several months for her and her doctor to figure out the rash was due to the diuretic, hydrochlorothaizde (hct)....and it took several MONTHS after discontinuing the medication before her rash went away...now breathing problems and rashes are not the same thing...but I think you get my point.

[QUOTE]...I have since heard that Beta Blockers can take up to (2) months to completely get out of your system. What are your feelings on this?

I strongly agree!!!! I discontinued my beta blocker, atenolol, abruptly due to suicidal tendencies and falls...I lost 10 pounds the first week simply because I could move again, but it took a number of weeks for all of me (mind, body, and spirit) to return to normal. Oh, and I do believe I experienced rebound hypertension (hypertension that was higher than it was before I took medication) when I discontinued my bb. Although I do not know how toprol is broken down in the body, I do know that a number of factors impact the way we process/eliminate drugs--water composition, fat composition, muscle composition, liver function, kidney function, age, etc...and everyone is different!! So it may take some people longer to "get back to normal" than it would take other people. And just for your info, they used to test meds on young white men which means the reactions/experiences in women will quite likely be very different due to differences in fat and muscle composition. Doctors aren't always aware of this and overmedicate women (and older people) as a result.

[QUOTE]Also, what medication should I try next for the HBP??? I am so scared:(:(

I don't know what med to suggest...I suppose it would depend on what kind of reactions you had to your previous medications. I know your experiences were terrible but it may help others to know exactly what kinds of reactions you've had...that way people who have had experienced similar bad reactions could offer ideas as to what has worked for them.

Have any of your doctors ever given you a reason for your hypertension at such a young age (28)? I would think that there may be an underlying condition that may be complicating things a bit, but I don't know.

It's understandable to be scared...but that fear is protecting you! You're becoming actively involved in your care which in the long run will keep you safer and healthier than if you believed everything you were told. The answers are out there and I think you'll find them...just keep your old detective hat on and keep an open mind and question EVERYTHING and EVERY SOURCE because no one is right all the time.

Take care, Vanessa. Do stay in touch.

Bethsheba